MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0303
Medical Device Problem Codes Detachment Of Device Component (1104); Inadequacy of Device Shape and/or Size (1583); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/08/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2016-01785.The hospital disposed of the device because the patient has an infection.
 
Event or Problem Description
The patient was undergoing a coil embolization in the inferior mesenteric artery (ima) using penumbra coil 400¿s (pc400).It was noted that the patient's anatomy was tortuous.During the procedure, the physician advanced a px slim delivery microcatheter (px slim) and a micro guidewire in the patient¿s body.Although the micro guidewire advanced toward the target portion of the ima, the px slim would not advance smoothly.Therefore, the micro guidewire was removed and replaced with another guidewire and the physician advanced a 3 millimeters pc400 into the aneurysm.However, due to the large size of the aneurysm, the pc400 did not properly fill the aneurysm; therefore, the physician decided to re-sheath it.While retracting the pc400 coil through the px slim in order to resheath it, the physician first experienced resistance and then no resistance was experienced afterward.Suspecting the possibility of an unintentional detachment of the pc400 in the px slim, the physician performed an angiography which confirmed that the pc400 had unintentionally detached near the hub of the px slim.After an unsuccessfully attempted to push the detached pc400 out of the px slim and into the aneurysm, the physician cut off the proximal portion of the px slim containing the detached pc400 with a pair of scissors, and removed the detached pc400.The procedure was then completed using the same guide wire, a new px slim and two new pc400.It should be noted that the physician used a rotating hemostasis valve (rhv) but did not use continuous flush; however, manual flush was performed before each coil insertion.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6149813
Report Number3005168196-2016-01784
Device Sequence Number10982010
Product Code HCG
UDI-Device Identifier00814548011806
UDI-Public00814548011806
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/09/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/30/2021
Device Catalogue Number4006C0303
Device Lot NumberF36090
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/09/2016
Initial Report FDA Received Date12/06/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1